Reported Adverse Drug Reaction Cases
- Renwick AG. Toxicology of micronutrients: Adverse effects and uncertainty. J. Nutr 2006; 136: 493S–501S.
High-dose vitamin B6 may cause peripheral neuropathy
The association between vitamin B6 (pyridoxine, pyridoxal, pyridoxamine) and neurotoxicity, particularly peripheral neuropathy, is well established and appears to be dependent on dose and duration of use.1 However there may be a lack of recognition of the association amongst those who take or advocate the use of vitamin B6.
ADRAC has received two reports describing peripheral neuropathy with vitamin B6 products. In the first case, a 39 year old female taking 50 mg/day vitamin B6 for 3 months developed a feeling of burning pain and "electric shock" in her feet and lower legs. She was also taking a multivitamin product containing vitamin B6 and therefore her total daily dose most likely exceeded the upper level of intake of 50 mg/day recommended by the NHMRC.2 Her symptoms resolved within 1 week of stopping the vitamins.
I-n the second case, a 69 year old female taking up to 600 mg/day vitamin B6 for 3-4 years developed persistent giddiness, wide-based gait and showed no response to vestibular retraining. Mixed proximal sensory neuropathy was diagnosed and attributed to vitamin B toxicity. The patient had not recovered at the time of reporting and the outcome of this case is unknown.
ADRAC is concerned that the overuse of single vitamin products, use of multiple single-vitamin products (eg, oral and injectable forms of vitamin B6) or concomitant use of multivitamin products could result in some patients routinely exceeding the upper limit for vitamins associated with severe toxicity, such as vitamins B6 and A.
Patients presenting with unexplained neurological symptoms suggestive of peripheral neuropathy, such as tingling, burning and numbness of limbs, should be questioned about their vitamin B6 intake. All patients should be advised of the risks associated with excessive doses of vitamins.
Recently, the Complementary Medicines Evaluation Committee recommended to the TGA that the current warning statements required on the label for products containing 50 mg or more vitamin B6 per recommended daily dose be amended to provide more specific advice on the symptoms of vitamin B6 toxicity, and to include a warning to consumers to stop taking the product if tingling, burning or numbness is experienced and see a healthcare practitioner as soon as possible.3Reference
Australian Adverse Drug Reactions Bulletin, Volume 27, Number 4, August 2008